Alert archive / Alabama / Small Craft Advisories in 2017

Small Craft Advisory 60, NWS Mobile, AL

December 16, 2017

NWS Mobile, AL issued this small craft advisory at Dec 16, 2017, 9:54 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2017, 9:54 PM CST (03:54 UTC)
Expired
Dec 17, 2017, 9:00 AM CST
In force
11 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

400 
WHUS74 KMOB 170354 AAA
MWWMOB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
954 PM CST Sat Dec 16 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 20 TO 60 NM OUT UNTIL 
9 AM CST SUNDAY...

GMZ670-675-171200-
/O.NEW.KMOB.SC.Y.0060.171217T0354Z-171217T1500Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
954 PM CST Sat Dec 16 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST SUNDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect until 9 AM CST Sunday. 

* WINDS...Increasing to 18 to 23 knots. 

* WAVES/SEAS...Building to 3 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
1 follow-up statement
883 
WHUS74 KMOB 171151
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
551 AM CST Sun Dec 17 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 20 TO 60 NM OUT UNTIL 9 AM
CST SUNDAY...

GMZ670-675-171500-
/O.CON.KMOB.SC.Y.0060.000000T0000Z-171217T1500Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
551 AM CST Sun Dec 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WINDS...Southeast at 18 to 23 knots.

* WAVES/SEAS...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 5:07 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Dec 16, 5:07 PM CST, 4 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
507 PM CST Sat Dec 16 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...VFR conditions at the beginning of the period will
be followed by MVFR ceilings developing mainly over southeast
Mississippi and southwest Alabama later tonight. MVFR ceilings
spread over the remainder of the area during the day on Sunday
while numerous showers advance mainly into the western portion of
the area in the morning. The showers spread eastward through the
afternoon to about along the I-65 corridor, with isolated to
scattered coverage further to the east. A few thunderstorms are
possible west of I-65 during the day. Light easterly winds at the
beginning of the period become southeast at 5 to 10 knots later
tonight, then increase to 10 to 15 knots later Sunday morning
with the higher wind speeds near the coast. /29

&&

.PREV DISCUSSION... /issued 351 PM CST Sat Dec 16 2017/

NEAR TERM /Now Through Sunday/...Shortwave energy noted over
western Texas late this afternoon will be lifting to the east-
northeast tonight, while gradually weakening. The tail end of this
weakening feature will approach our forecast area from the west by
late morning Sunday. Mesoscale models (as well as GFS and ECMWF)
are in good agreement in moving an area of showers and thunderstorms
that are associated with this feature toward the forecast area
tonight and early Sunday, and gradually into our area from the west
by late Sunday morning and into the late afternoon hours. At
surface, flow becomes more southerly, allowing increased low level
moisture to begin working back into the region. By midday Sunday,
SBCAPE values increase slightly over our southern Mississippi
counties as well as over toward coastal Alabama, but remain rather
weak with generally no more than 300 J/KG, with MLCAPE perhaps up .
to 600 J/KG over far southern Mississippi counties. The low level
jet over the region does briefly increase to 30 to 40 knots during
the morning hours on Sunday. Given this, SPC has outlooked a
Marginal Risk of Severe storms over far southern Mississippi
counties on Sunday, but given the relative weakness of most of
the parameters, and the fact that all of the Mesoscale Models weaken
the area of convection as it moves east into and across our area,
will not mention risk of severe weather at this time. May see
areas of sea fog, some possibly dense, right along the coast
during the day on Sunday, and will monitor for the need of a
Dense Fog Advisory. As rain chances increase during the near term,
temperatures moderate to near normal over interior counties and 5 to
10 degrees above normal southern and coastal counties. 12/DS

SHORT TERM /Sunday night Through Tuesday night/...A warm front
will lift northward across the area Sunday night as upper low digs
across the southwestern states. This will bring deep Gulf moisture
into the region as southerly low level flow develops. Precipitable
water values climb to between 1.5 to 1.9 inches Sunday night.
Scattered to numerous showers and isolated thunderstorms will
continue Sunday night into Monday as the warm front lifts north
and impulses eject eastward out of the upper low and across the
area. An isolated strong storm is possible near the coast on
Monday, however weak instability will keep the risk very low. Rain
chances decrease Monday night as the warm front moves well north
of the area. The upper low over the southwest begins to open up
and eject eastward on Tuesday. This will maintain the chance of
scattered to locally numerous showers and isolated storms across
the area on Tuesday. Rainfall amounts will generally be in the 1
to 2 inch range.

A prolonged dense advection fog episode is expected to develop
starting Sunday night as dewpoints in the mid and upper 60s move
northward over the cool nearshore and bay waters. The dense fog
will continue through Monday night and will likely linger near the
coast during the daytime hours.

LONG TERM /Wednesday Through Saturday/...The global models have
come into much better agreement with moving the upper low across
the southeast on Wednesday with the associated surface low and
trailing cold front moving east of the area by Wednesday
afternoon. A drier airmass moves in behind the front but temps
remain well above normal as upper ridging builds over the area in
response to another trough digging across the western states. The
ECMWF and GFS have significant timing differences on this next
system late in the period and will include high end scattered
rain chances for now. /13

MARINE...By late tonight and early Sunday morning, a warm and
moist onshore flow is expected to develop as a frontal boundary
develops well to the west of the marine area. This front will move
east into the early part of next week, becoming nearly stationary
over interior portions of the southeastern states while gradually
dissipating through midweek. The developing warm, moist onshore
flow will persist through midweek, and with the relatively cooler
near shore Gulf waters, and area bays and sounds, the stage should
be set for the development of fog over the marine area that will
advect north through much of the period. Fog coverage will likely
become widespread, and potentially dense at times beginning Sunday
and persisting through midweek. Will wait to see how late in the
day the more solid southerly flow develops on Sunday before
issuing a Marine Dense Fog Advisory, but will likely need an
Advisory for the marine area at some point early next week, as
dense fog will likely lead to an increased probability of
hazardous boating impacts. Winds approaching Exercise Caution
levels over parts of the marine area at times through Tuesday,
possibly reach Small Craft criteria well offshore on Sunday. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 16, 5:57 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
557 AM CST Sat Dec 16 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
557 AM CST Sat Dec 16 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A warm front will move north across the area Sunday, bringing
increasing instability and moisture. Isolated strong to severe
storms are possible Sunday afternoon through Monday. Damaging
winds are the greatest threat with the stronger storms.

Rainfall amounts for Sunday into Tuesday night will average 2 to
three inches. With embedded strong thunderstorms mixing in, local
rainfall amounts of up to two inches could create ponding of water
in low lying areas, especially west of the Alabama and Tensaw
Rivers.

With moderate onshore flow of warmer Gulf air over cooler near-
shore waters, an increasing coverage of fog Sunday and MOnday
nights is possible, with some localities seeing visibilities
dropping below one mile.

There is a moderate risk for rip currents along area beaches
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>636-650-655-670-675-171200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
557 AM CST Sat Dec 16 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of widespread and potentially dense fog will greatly
limit visibility and lead to hazardous boating conditions Sunday
night through Tuesday morning.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:29 PM CSTMarine Dense Fog AdvisoryMOB17 hr
Dec 17, 4:31 PM CSTDense Fog AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more16 hr
Dec 17, 9:14 AM CSTSpecial Weather StatementMOBStone61 min

Nearby

Small Craft Advisories in Alabama, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.